Case Report
Copyright ©The Author(s) 2019. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Clin Cases. Mar 6, 2019; 7(5): 623-627
Published online Mar 6, 2019. doi: 10.12998/wjcc.v7.i5.623
Exercise-induced anaphylaxis with an Ayurvedic drug as cofactor: A case report
Francesca Losa, Margherita Deidda, Davide Firinu, Maria Luisa Di Martino, Maria Pina Barca, Stefano Del Giacco
Francesca Losa, Margherita Deidda, Davide Firinu, Maria Luisa Di Martino, Maria Pina Barca, Stefano Del Giacco, Department of Medical Sciences and Public Health and Unit of Allergy and Clinical Immunology, University Hospital “Duilio Casula”, University of Cagliari, Monserrato 09042, Italy
Author contributions: Losa F, Deidda M and Firinu D were responsible for the data analysis and interpretation and contributed to writing the manuscript; Losa F, Firinu D and Di Martino ML were responsible for the data selection and clinical interpretation of the data; all authors read and approved the final manuscript.
Informed consent statement: The patient gave written consent, however, the authors made efforts to remove identifying information to protect the privacy of the patient.
Conflict-of-interest statement: There are no conflicts of interest relevant to this article to disclose from any of the authors.
CARE Checklist (2016) statement: The authors have read the CARE Checklist (2016), and the manuscript was prepared and revised according to the CARE Checklist (2016).
Open-Access: This article is an open-access article which was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/
Corresponding author: Davide Firinu, MD, PhD, Assistant Professor, Doctor, Research Fellow, Department of Medical Sciences and Public Health and Unit of Allergy and Clinical Immunology, University Hospital “Duilio Casula”, University of Cagliari, Asse Didattico “E1” Medicina, Cittadella Universitaria, Cagliari 09142, Italy. davide.firinu@unica.it
Telephone: +39-70-51096128 Fax: +39-70-51096227
Received: December 19, 2018
Peer-review started: December 20, 2018
First decision: January 19, 2019
Revised: February 3, 2019
Accepted: February 18, 2019
Article in press: February 18, 2019
Published online: March 6, 2019
Core Tip

Core tip: This case report describes, for the first time, the role of drugs belonging to complementary and alternative medicine (CAM) in triggering anaphylaxis. Owing to the increase in their consumption in Western countries, these drugs should be considered as potential cofactor in conditions with a high risk of anaphylaxis, such as exercise-induced anaphylaxis and mast cell activation syndrome. This experience may be useful to give insight to practitioners about CAM and potential adverse drug reactions.